New York, 2017

Blizzard and Heavy Snow in New York, March 14 to 15, 2017

March 14 to 15, 2017 · NWS BGM · 18 events in 18 counties and zones

A major winter storm developed over eastern North Carolina during the early morning hours of March 14th. The winter storm tracked northeast during the day on the 14th reaching the Gulf of Maine by the late evening of the 14th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A major winter storm developed over eastern North Carolina during the early morning hours of March 14th. The winter storm tracked northeast during the day on the 14th reaching the Gulf of Maine by the late evening of the 14th. This storm spread a heavy record breaking snowstorm to a large part of central New York and northeast Pennsylvania with blizzard conditions from the Catskills in New York to the Poconos of northeast Pennsylvania and in the greater Scranton Wilkes-Barre area. The snow spread from south to north across northeast Pennsylvania and central New York between midnight and 6 am on the 14th. The snow quickly became very heavy especially east of a Rome, New York to Towanda, Pennsylvania Line. Snowfall rates reached up to 5 inches per hour. The heavy snow continued through the day on the 14th and tapered off by late evening in most of northeast Pennsylvania but continued through the 15th as moisture from Lake Ontario combined with northwest winds behind the storm to prolong snowfall for central New York and the far northern tier of eastern Pennsylvania.

Between 30 and 48 inches of snow fell from Bradford, Susquehanna and Wyoming Counties in northeast Pennsylvania through the Greater Binghamton area to Utica and Cooperstown NY, with 1 and 2 day snowfall records broken at many locations. Binghamton and Scranton set their 1 day snowfall records with 32.4 inches and 22.1 inches respectively. There were blizzard conditions from Scranton and Wilkes-Barre areas through the Poconos and Catskills during the late morning and afternoon of the 14th with frequent wind gusts over 35 mph and a peak wind of 61 mph at Monticello. Many other parts of central New York and northeast Pennsylvania had between 1 and 2 feet of snow and all areas had gusty winds and considerable blowing and drifting snow. Many municipalities, and counties declared states of emergencies and/or travel bans. New York state also declared a state of emergency. Pennsylvania reduced speed limits on the interstates. The heavy snow collapsed two roofs and there were two small avalanches that closed roads. There were no storm-related injuries or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 14, 12:33 AM EST, 27 minutes earlier.

Area forecast discussion, Mar 14, 12:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
133 AM EDT Tue Mar 14 2017

.SYNOPSIS...
A major winter storm will impact our region tonight through
Wednesday. Heavy snow will occur late tonight through Tuesday,
followed by lighter snowfall but With considerable blowing and
drifting snow Tuesday night through Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
830 PM EDT Update...
Updated Short Term Forecast Discussion...
Snow showers are currently moving into western NY this evening
and into the southeastern portions of PA. The snow showers over
W NY will push east into our region and the showers developing
over SE PA will continue to move northward. These showers over
SE PA will be the area to watch. The heaviest snowfall rates are
still expected to develop as early as 4AM over NEPA and 6-7AM
over central NY. Heavy snow will continue to fall through the
day tomorrow and will result in extremely dangerous driving
conditions. Stay at home if at all possible. Visibilities may
fall to below a quarter of a mile and snowfall rates will be 2-3
inches per hour at times during the day tomorrow. This will
make traveling very dangerous if not deadly.

For more information please read the previous forecast
discussion below...
Previous forecast discussion...
Major winter storm taking aim at central NY and northeast Pa
today. Water vapor loops showing a classic pattern for a
developing east coast winter storm with one short wave digging
southeast across the western Great Lakes while another wave
tracks east toward the Tennessee Valley and copious amounts of
moisture stream north- northeast ahead of the system across the
southeast U.S. Surface trough can already be seen trying to
develop along the North Carolina coast with southeast winds at
Hatteras. Surface low pressure will deepen rapidly near Hatteras
late tonight as the upper wave over the southeast U.S. moves
east then northeast pivoting around the upper wave dropping
southeast from the western Great Lakes toward the Ohio Valley.
Light snow associated with the northern part of this system has
been moving across southern Ontario this afternoon and will
affect much of western NY this evening, however most of our
precipitation will be coming from the south later this evening.
Expect a solid shield of snow to overspread our area from the
south around midnight as the storm organizes and begins its
track up the eastern sea board.

Models have all come into reasonably good agreement with this
system through Tuesday with minor differences in the track
resulting in some differences in snowfall for our area but all
models indicating a heavy snow for our entire area. Surface low
is forecast to track from Hatteras to near Cape Cod tonight
through Tuesday while deepening rapidly from around 1000 mb late
tonight to the 970's by Tuesday evening. The 700 mb low is
forecast to close off over Delmarva early Tuesday then deepen
rapidly while tracking toward western New England later Tuesday.
This pattern will result in strong frontogenesis affecting the
eastern part of our area and good meso-scale banding potential
with snowfall rates greater than 1 inch per hour. Farther west
frontogenesis forcing will not be as strong but snow will still
be moderate to heavy due to strong isentropic lift and an
impressive upper- level coupled jet pattern.

Higher resolution models are really in quite good agreement with
the high resolution NAM / SSE / NCAR ensemble all indicating
liquid precipitation amounts around 1.0 to 1.5 inches for much
of our area and up to 2.0 inches in the east. The GFS is a bit
lighter. Cold atmosphere should result in fairly high
snow/liquid ratios and current forecast snowfall amounts of
around 10 inches northwest to as much as 25 inches southeast
appear likely. In fact, with significant meso-scale banding
expected in the southeast would not be surprised to see some 30
inch amounts somewhere from the Poconos to the Catskills by
late Tuesday night.

Have upgraded to blizzard warnings, the first blizzard warning
in our county warning area since 2001, for the Poconos to
Catskills area including Wilkes-Barre and Scranton. Winds
associated with the rapidly deepening storm will increase to
around 20 mph with gusts as high as 30 to 40 mph by late
Tuesday. These winds will be especially strong over the higher
terrain of the Poconos northeast through Delaware county. The
combination of 14 to 24 inches of snow and strong winds will
produce blizzard conditions. Farther northwest expecting the
winds to be a little bit lighter and decided to keep winter
storm warnings, although blowing and drifting will still
certainly be an issue throughout our area.

One final note on this storm. The CIPS analog system produces
the Valentines day 2007 storm as the number one analog, and the
1993 superstorm as number 2. Both of these storms produced
widespread 1 to 2 foot accumulations across our area with
localized areas of 30+ inches.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
800 PM EDT Update...
At 00Z Wednesday, a Blizzard Warning will still be in effect
for Delaware and Sullivan counties for central NY and Winter
storm Warning for the remaining portions of central NY and the
northern Tier of PA along with Wyoming Co in PA. By 03Z
Wednesday, the Blizzard warning will no longer be in effect.

By Tues night, the potent sfc low will continue to track along
the east coast and be located near MA/NH border. As the sfc low
propagates northward along the east coast, strong northerly flow
aloft will continue over the region. This northerly flow across
the region will result in lake enhanced snow showers over the
region Tuesday evening through Wednesday. These showers will
develop within in a favorable environment due to the warp around
moisture over the region, but will be much lighter than the
snow showers we will see tonight and Tuesday.

Sfc winds will remain very breezy Tuesday night - Wednesday.
Wind gusts during this period will range from 30 to 40 mph
across all of central NY and portions of NEPA. This will create
significant blowing and drifting snow across much of the area.
This will create significant hazardous conditions for driving.
One should stay in if all possible, or use extreme caution while
driving. Since continuous hazardous conditions will prevail
through Wed evening, the Winter Storm Warning also goes through
8 PM EDT Wed.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Though the storm will be gone, northwest flow will continue
Wednesday night into Thursday night, weakening with time yet
also keeping lake effect snow showers persisting. This will
yielding light fluffy accumulations, mainly in Central New York
but still crossing into the Twin Tiers at least for Wednesday
night-early Thursday. Lows will be mainly teens and highs
mainly 20s- near 30.

A potent low pressure system will track from the Great Lakes east
into NY/PA Friday and Saturday. A warm front out ahead of the system
will be the focus of the snow showers across central NY and ne PA as
a mid-level s/w lifts to the ne and combines with a layer of mid-
level fgen to support several inches of snow through Saturday
afternoon. Will see a strong blast of cold Arctic air on the back
side of the system which will support scattered lake effect snow
showers through Sunday with continued enhancement from the upper low
providing the necessary forcing for another couple inches at least
through Sunday evening.

Temperatures will remain fairly steady Friday through Sunday with
highs in the 30s and lows in the 20s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...

VFR conditions will drop to LIFR this morning from south to
north as the big Noreaster spns up. IFR conditions will last
through at least midday Wednesday before slowly increasing,
again from South to North later in the day. Of course, lake
enhanced wrap around moisture will continue the snow showers
through the end of the period. Also, blowing snow will bring
reduced visibilities at times.

OUTLOOK...

Tuesday night through Wednesday...Restrictions likely in snow
showers and gusty winds.

Wednesday night through Thursday night...Improving conditions
but lake effect snow showers and brief restrictions still
possible for the NY terminals.

Friday through Saturday...Chance of snow showers with restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 8 PM EDT Wednesday for PAZ038-039-
     043.
     Blizzard Warning until 8 PM EDT this evening for PAZ040-044-
     047-048-072.
NY...Winter Storm Warning until 8 PM EDT Wednesday for NYZ009-
     015>018-022>025-036-037-044>046-055-056.
     Blizzard Warning until 11 PM EDT this evening for NYZ057-062.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...KAH
LONG TERM...BJT/MDP
AVIATION...BJT/DGM
Hazardous weather outlook, Mar 13, 3:00 PM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service Binghamton NY
400 PM EDT Mon Mar 13 2017

PAZ040-044-047-048-072-142000-
Northern Wayne-Lackawanna-Luzerne-Pike-Southern Wayne-
400 PM EDT Mon Mar 13 2017

...BLIZZARD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

Winter Storm Warning through 8 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-142000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-Wyoming-
400 PM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Winter Storm Warning through 8 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-142000-
Delaware-Sullivan-
400 PM EDT Mon Mar 13 2017

...BLIZZARD WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

Winter Storm Warning through 8 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 14, 12:05 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
105 AM EDT TUE MAR 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     SNOW             SPRING BROOK            41.30N  75.61W
03/14/2017  M2.0 INCH        LACKAWANNA         PA   TRAINED SPOTTER

            WATER EQUIVALENT 0.18

&&

MORFORD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow, 2 blizzard. Local standard time, as filed.

Blizzard, Sullivan

When
March 14, 1:00 AM EST to March 15, 10:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Blizzard conditions struck Sullivan County mainly during the day and evening of the 14th with snowfall of 2 to 3 feet and frequent wind gusts over 50 mph, peaking at 61 mph at the Monticello Airport. This caused considerable blowing and drifting snow and prolonged periods of white-out conditions.

Heavy Snow, Chemung

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Chemung forecast zone
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Snowfall ranged between 12 and 18 inches with the most in the far eastern part of the county.

Heavy Snow, Schuyler

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Snowfall ranged between 10 and 15 inches in Schuyler County.

Heavy Snow, Seneca

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Snowfall ranged between 11 and 21 inches in Seneca County.

Heavy Snow, Steuben

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Snowfall ranged between 8 and 15 inches in Steuben County.

Heavy Snow, Tompkins

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Snowfall ranged between 12 and 24 inches in Tompkins County with the highest amounts in the far southeast part of the county.

Heavy Snow, Yates

When
March 14, 2:00 AM EST to March 15, 10:00 PM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Snowfall ranged between 10 and 15 inches in Yates County.

Heavy Snow, Broome

When
March 14, 3:00 AM EST to March 15, 10:00 PM EST
Where
Broome forecast zone
Reported by
Trained Spotter
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

A record snowfall of between 25 and 35 inches of snow fell. Snowfall rates reached up to 5 inches per hour especially during the onset of the storm. The Greater Binghamton Airport broke an all-time daily snowfall record with 32.4 inches and a 2 day snowfall record of 34.9 inches.

Heavy Snow, Southern Cayuga

When
March 14, 3:00 AM EST to March 15, 10:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Snowfall ranged between 18 and 24 inches in southern Cayuga County.

Heavy Snow, Tioga

When
March 14, 3:00 AM EST to March 15, 10:00 PM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Snowfall ranged between 18 and 36 inches in Tioga County with the highest amounts in the far southeast part of the county.

Blizzard, Delaware

When
March 14, 3:00 AM EST to March 15, 10:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Blizzard conditions struck Delaware County mainly during the day and evening of the 14th with snowfall of 30 to 40 inches and frequent wind gusts to 50 mph. This caused considerable blowing and drifting snow and prolonged periods of white-out conditions.

Heavy Snow, Chenango

When
March 14, 4:00 AM EST to March 15, 10:00 PM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Snowfall ranged between 2 and 3 feet in Chenango County.

Heavy Snow, Cortland

When
March 14, 4:00 AM EST to March 15, 10:00 PM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Snowfall ranged between 20 and 30 inches in Cortland County.

Heavy Snow, Otsego

When
March 14, 4:00 AM EST to March 15, 10:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Snowfall ranged between 3 and 4 feet inches in Otsego County.

Heavy Snow, Madison

When
March 14, 5:00 AM EST to March 15, 10:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Snowfall ranged between 2 and 3 feet in Madison County.

Heavy Snow, Onondaga

When
March 14, 5:00 AM EST to March 15, 10:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Snowfall ranged between 20 and 30 inches in Onondaga County.

Heavy Snow, Northern Oneida

When
March 14, 6:00 AM EST to March 15, 10:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall ranged between 20 and 30 inches in northern Oneida County.

Heavy Snow, Southern Oneida

When
March 14, 6:00 AM EST to March 15, 10:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Snowfall ranged between 2 and 3 feet in southern Oneida County.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690509, 690442, 690456, 690459, 690465, 690476, 690477, 690441, 690461, 690474, 690507, 690443, 690445, 690454, 690446, 690451, 690450, 690463.